Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 46, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at May 26, 2021, 3:47 PM CDT. It took effect at May 27, 2021, 3:00 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2021, 3:47 PM CDT (20:47 UTC)
- In effect from
- May 27, 2021, 3:00 AM CDT
- Expired
- May 27, 2021, 9:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
956 WHUS73 KLOT 262047 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 347 PM CDT Wed May 26 2021 LMZ740>742-270500- /O.NEW.KLOT.SC.Y.0046.210527T0800Z-210528T0200Z/ /O.EXT.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 347 PM CDT Wed May 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 PM CDT THURSDAY... ...GALE WATCH NOW IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds to 25 kt to 30 kt, significant waves up to 8 ft and occasional waves up to 10 ft. For the Gale Watch, northeast gales to 35 kt possible, with significant waves up to 11 ft and occasional waves up to 14 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, from 3 AM to 9 PM CDT Thursday. For the Gale Watch, from Thursday evening through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LMZ743>745-270500- /O.NEW.KLOT.SC.Y.0046.210527T0800Z-210528T0200Z/ /O.EXT.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 347 PM CDT Wed May 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 PM CDT THURSDAY... ...GALE WATCH NOW IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds to 25 kt, with significant waves up to 6 ft and occasional waves up to 8 ft. For the Gale Watch, northeast winds to 30 kt with 35 kt gale force gusts possible, significant waves up to 8 ft and occasional waves up to 10 ft. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...For the Small Craft Advisory, from 3 AM to 9 PM CDT Thursday. For the Gale Watch, from Thursday evening through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ RC
5 follow-up statements
702 WHUS73 KLOT 270230 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 930 PM CDT Wed May 26 2021 LMZ740>742-271100- /O.CON.KLOT.SC.Y.0046.210527T0800Z-210528T0200Z/ /O.CON.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 930 PM CDT Wed May 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 PM CDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds to 25 kt to 30 kt, significant waves up to 8 ft and occasional waves up to 10 ft. For the Gale Watch, northeast gales to 35 kt possible, with significant waves up to 11 ft and occasional waves up to 14 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, from 3 AM to 9 PM CDT Thursday. For the Gale Watch, from Thursday evening through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LMZ743>745-271100- /O.CON.KLOT.SC.Y.0046.210527T0800Z-210528T0200Z/ /O.CON.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 930 PM CDT Wed May 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 PM CDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds to 25 kt, with significant waves up to 6 ft and occasional waves up to 8 ft. For the Gale Watch, northeast winds to 30 kt with 35 kt gale force gusts possible, significant waves up to 8 ft and occasional waves up to 10 ft. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...For the Small Craft Advisory, from 3 AM to 9 PM CDT Thursday. For the Gale Watch, from Thursday evening through Friday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ Carlaw
309 WHUS73 KLOT 270854 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 354 AM CDT Thu May 27 2021 LMZ740>742-271700- /O.EXT.KLOT.SC.Y.0046.000000T0000Z-210527T2100Z/ /O.UPG.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ /O.NEW.KLOT.GL.W.0012.210527T2100Z-210529T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 354 AM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM CDT FRIDAY... * WHAT...For the Small Craft Advisory, northeast winds to 30 kt with significant waves to 7 feet and occasional waves to 9 feet expected. For the Gale Warning, northeasterly gales to 40 kt with significant waves to 12 feet and occasional waves to 16 feet expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, until 4 PM CDT this afternoon. For the Gale Warning, from 4 PM this afternoon to 7 PM CDT Friday. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ743>745-271700- /O.CON.KLOT.SC.Y.0046.000000T0000Z-210528T0200Z/ /O.CON.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 354 AM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds of 15 to 25 kt with significant waves to 7 feet and occasional waves to 9 feet. For the Gale Watch, northeasterly gales to 35 kt with significant waves to 10 feet and occasional waves to 13 feet possible. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...For the Small Craft Advisory, until 9 PM CDT this evening. For the Gale Watch, from this evening through Friday evening. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ Borchardt
744 WHUS73 KLOT 271449 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 949 AM CDT Thu May 27 2021 LMZ740>742-272300- /O.CON.KLOT.SC.Y.0046.000000T0000Z-210527T2100Z/ /O.CON.KLOT.GL.W.0012.210527T2100Z-210529T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 949 AM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM CDT FRIDAY... * WHAT...For the Small Craft Advisory, northeast winds to 30 kt with significant waves to 7 feet and occasional waves to 9 feet expected. For the Gale Warning, northeasterly gales to 40 kt with significant waves to 12 feet and occasional waves to 16 feet expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, until 4 PM CDT this afternoon. For the Gale Warning, from 4 PM this afternoon to 7 PM CDT Friday. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ743>745-272300- /O.CON.KLOT.SC.Y.0046.000000T0000Z-210528T0200Z/ /O.CON.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 949 AM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds of 15 to 25 kt with significant waves to 6 feet and occasional waves to 8 feet. For the Gale Watch, northeasterly gales to 35 kt with significant waves to 10 feet and occasional waves to 13 feet possible. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...For the Small Craft Advisory, until 9 PM CDT this evening. For the Gale Watch, from this evening through Friday evening. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
709 WHUS73 KLOT 271959 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 259 PM CDT Thu May 27 2021 LMZ740>742-280400- /O.CON.KLOT.SC.Y.0046.000000T0000Z-210527T2100Z/ /O.CON.KLOT.GL.W.0012.210527T2100Z-210529T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 259 PM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY... * WHAT...For the Small Craft Advisory, northeast winds to 30 kt with significant waves to 7 feet and occasional waves to 9 feet expected. For the Gale Warning, northeasterly gales to 40 kt with significant waves to 12 feet and occasional waves to 16 feet expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, until 4 PM CDT this afternoon. For the Gale Warning, from 4 PM this afternoon to 7 PM CDT Friday. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ743>745-280400- /O.CON.KLOT.SC.Y.0046.000000T0000Z-210528T0200Z/ /O.CON.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 259 PM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds of 15 to 25 kt with significant waves to 6 feet and occasional waves to 8 feet. For the Gale Watch, northeasterly gales to 35 kt with significant waves to 10 feet and occasional waves to 13 feet possible. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...For the Small Craft Advisory, until 9 PM CDT this evening. For the Gale Watch, from this evening through Friday evening. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
767 WHUS73 KLOT 272050 CCA MWWLOT URGENT - MARINE WEATHER MESSAGE...CORRECTED National Weather Service Chicago IL 350 PM CDT Thu May 27 2021 LMZ740>742-280400- /O.CON.KLOT.SC.Y.0046.000000T0000Z-210527T2100Z/ /O.CON.KLOT.GL.W.0012.210527T2100Z-210529T0000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 350 PM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY... * WHAT...For the Small Craft Advisory, northeast winds to 30 kt with significant waves to 7 feet and occasional waves to 9 feet expected. For the Gale Warning, northeasterly gales to 40 kt with significant waves to 12 feet and occasional waves to 16 feet expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, until 4 PM CDT this afternoon. For the Gale Warning, from 4 PM this afternoon to 7 PM CDT Friday. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ743>745-280400- /O.COR.KLOT.SC.Y.0046.000000T0000Z-210528T0200Z/ /O.COR.KLOT.GL.A.0007.210528T0200Z-210529T0000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 350 PM CDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT FRIDAY MORNING... ...GALE WATCH REMAINS IN EFFECT FROM 10 AM CDT FRIDAY MORNING THROUGH 9 PM CDT FRIDAY EVENING... * WHAT...For the Small Craft Advisory, northeast winds of 15 to 25 kt with significant waves to 6 feet and occasional waves to 8 feet. For the Gale Watch, northeasterly gales to 35 kt with significant waves to 10 feet and occasional waves to 13 feet possible. * WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City IN and Calumet Harbor IL to Gary IN. * WHEN...For the Small Craft Advisory, until 10 AM CDT Friday morning. For the Gale Watch, from 10 AM CDT Friday morning through 9 PM CDT Friday evening. * IMPACTS...Strong winds and hazardous waves may capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 26, 3:28 PM CDT, 19 minutes earlier.
Area forecast discussion, May 26, 3:28 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
328 PM CDT Wed May 26 2021
.SHORT TERM...
320 PM CDT
Through Thursday night...
Our main concerns include shower and thunderstorm potential on
Thursday-Thursday night, with a conditional threat for strong to
severe thunderstorms mainly south of I-80. Any thunderstorm will
be capable of producing soaking downpours, so if any focused
corridor of heavy rain occurs, some minor flooding will be
possible despite the dry spring.
The summer-like warmth and pleasant conditions of today will
unfortunately come to an abrupt end this evening and tonight north
of I-80 with a backdoor cold front passage. Where this front ends
up as it lifts back north as a warm front on Thursday will play a
role in modulating any surface based organized convective risk
Thursday PM-evening.
A weakening QLCS will likely cross the MS River Thursday morning
as it outruns the better instability axis. Mid-level forcing from
a MCV associated with this MCS will then lag the MCS as it drifts
southeast with the favored Corfidi vector motion. This part of the
forecast is quite uncertain regarding how far north the stalled
surface front will lift back north as a warm front and if this
will be the effective air mass or kept shunted south. Model
guidance variance makes it a low confidence prospect, but
conceptually in the mid to late spring, these fronts usually set
up near or south of I-80 and then sharpen with marine layer
influence to the north and gusty northeast flow.
The 1005-1008 mb surface low crossing the MS River later in the
day will have fairly stout pressure falls out ahead of it, though
this also varies in an important way. Of the 12z operational and
CAM guidance, the NAMs (especially 12km version) were most
aggressive in bringing the warm front north to the I-80 corridor
and even a bit north of this. Wherever the front sets up, expect
upper 50s to mid 60s to the north (mid 50s shore), and mid 70s to
lower 80s south along with dew points bumping back into the lower
to possibly mid 60s.
Weakening elevated convection will spread east across areas north
of the front in the afternoon hours (as early as late morning far
northwest), with some timing refinement likely to be needed.
Meanwhile forecast soundings to the south indicate presence of a
capping inversion with steep lapse rates above this. The
approaching wave should have enough ascent and cooling of the warm
layer aloft to tap into moderate instability *if* debris mid and
high cloud cover is not too prohibitive for insolation. Hodographs
are rather interesting near and south of the warm frontal zone,
especially if the mid-level winds come in close to or over 40 kt,
with backed southeasterly surface winds. Given this and potential
for 75-100+ J/kg of 0-3km MLCAPE, any surface based convection
could have a risk for a tornado into the evening, whether with at
least semi-discrete mode or small bowing segments. Given the
distinct possibility that the effective warm sector stays just a
hair south and southwest of the area, the day 2 SPC Outlook keeps
the 2% tor probs just outside the southwest CWA for now. This will
certainly be something to watch closely on Thursday.
Otherwise, with rather muted instability, main severe threat would
be strong winds capable of bringing down small-medium tree branches.
The severe threat would overlap with some of the post sunset
hours, and then diminish thereafter. Threat for heavy downpours
and perhaps ponding or even minor flooding on some roads is there
due to seasonably high PWATs. HREF ensemble max rainfall has some
swaths of 2-3" amounts, though ensemble means and our official WPC
collaborated QPF is more muted at 0.6 to 1.5". Thus the level 1
(marginal) risk in the WPC day 2 excessive rainfall outlook
appears reasonable, also considering the very dry spring we've
had. Heaviest rain and 6-hourly amounts is currently forecast to
be Thursday evening, when thunder chances also make their farthest
north push.
Finally, as alluded to earlier, northeast winds in the cool
sector will be strong and gusty through Thursday night, with gusts
up to 35 mph during the daylight hours and then up to 40 mph near
the lake Thursday night. The high waves from these winds will
pose a risk for any onlookers who get too close to be swept into
the lake. A Beach Hazards statement will be in effect, though it
appears lake levels have dropped enough to preclude lakeshore
flooding impacts.
Castro
&&
.LONG TERM...
219 PM CDT
Friday through Wednesday...
This period is highlighted by a notably anomalous pattern for late
May on Friday, particularly the magnitude of cold air (lowest 5th
percentile for 850 mb temperatures) and reinforcing cold
advection (lowest percentile for 850 mb u wind component) during
the day Friday.
A positively-to neutrally-tilted upper short wave, with a closed
mid-level circulation, will move across the southern Great Lakes
on Friday into Friday evening. This is forecast to pass directly
over the area, with the surface low gradually strengthening over
the Ohio River Valley. The effects of this will be a strengthening
pressure gradient on Friday morning over the area and increasing
northeasterly winds. That wind direction will be off the
frictionless Lake Michigan, with gusts to 40 mph likely within a
few miles of the lakefront and supported by various model sounding
output. For inland, gusts to 30 mph or slightly over are more
representative. With the strong upper wave overhead, forcing for
clouds will be a given, and forcing for showers is also likely,
especially in the afternoon into early evening given recent model
timing (which has slowed slightly). This will neglect a large
degree of the late May solar heating. Highs look to possibly stay
shy of 50 near the lake, and may only make it to 50 a ways inland.
This lines up well with the 850 mb temperature climatology for
this time of year, though admittedly the dataset for this chilly
in late May is small.
Going forward into the holiday weekend, confidence is high in
conditions improving markedly, especially when it comes to sun and
inland temperatures. Near the lake with northeast winds (albeit
much less in speed than Friday) will stunt the warm-up some.
Inland areas look to be near 70 by Sunday.
The pattern continues to look dry Saturday-Monday with sprawling
high pressure of 1028 mb across the Great Lakes and upper ridging
aloft deflecting/suppressing waves from the west. Eventually as
that high shifts east and the western Gulf becomes more open,
chances for showers and probably thunderstorms will at least
present themselves. That is currently about one week from now per
a mean solution from today's National Blend of Models (NBM).
MTF
&&
.AVIATION...
For the 18Z TAFs...
Aviation forecast concerns for this TAF period include:
-Gusty winds continuing this afternoon and resuming again
overnight tonight into Thursday
-The timing of a wind shift associated with a backdoor cold
front/lake breeze
-The likelihood of showers Thursday afternoon
West-northwesterly winds have been gusting generally to around
20-25 kts late this morning and early this afternoon, and the
expectation is that this will continue through the rest of this
afternoon. A backdoor cold front/lake breeze is expected to come
onshore and pass through the terminals this evening, turning winds
northeasterly. Have this passage timed out at 23Z for GYY and
MDW, 00Z for ORD, and 02Z for DPA with a more gradual wind shift
expected farther inland at RFD between 00Z and 04Z. Could foresee
a timing closer to 2330Z for MDW so that may need to be addressed
in future amendments. While there will be a general lull in the
winds after the passage of this lake-enhanced cold front, a
secondary surge of winds is expected off the lake overnight with
east-northeasterly winds likely to gust into the 20-25 kt range
again soon after daybreak.
The other main item of note for this TAF period is a developing
low pressure system out over the Central Plains. This system will
strengthen and track eastward today and tonight with a complex of
showers and thunderstorms likely to move into Illinois by tomorrow
morning. Showers will move into the Chicago metro by as early as
18Z, and could be accompanied by some thunderstorms at some point.
However, there is still a considerable amount of uncertainty
regarding the exact timing and intensity of any showers and the
potential for any thunderstorms given the complex evolution of the
Central Plains storm system. Considered introducing a PROB30 for
TSRA, but ultimately omitted it due to this uncertainty and
considering that any storms that do occur would likely come
towards the end of the TAF period or shortly thereafter. Will let
this potential be addressed in future TAF cycles.
Ogorek
&&
.MARINE...
219 PM CDT
The Gale Watch continues for the nearshore waters of Illinois and
Indiana, with highest confidence in this occurring for the
Illinois waters late Thursday night and Friday.
As a deepening low pressure system tracks from the Iowa/Missouri
border to northern/central Illinois and Indiana from Thursday
night into Friday, east to northeasterly winds will increase
across southern Lake Michigan. At least occasional gales are
likely to develop over southern Lake Michigan as early as
Thursday evening, but most likely during the daytime Friday. A
long fetch over Lake Michigan combined with strong sustained winds
will also lead to building waves along the shoreline, with peak
heights above 8 feet probable throughout Friday into Friday
evening. Small Craft Advisory conditions will continue beyond the
gale for Saturday.
MTF/Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...9 PM
Thursday to 3 PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 26, 11:29 AM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1129 AM CDT Wed May 26 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-271630- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1129 AM CDT Wed May 26 2021 /1229 PM EDT Wed May 26 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... High Swim Risk. DISCUSSION... Gusty northeast winds will build waves tonight and cause dangerous conditions for anyone caught in the lake. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Non Thunderstorm Wind Risk. Limited Severe Thunderstorm Risk. Limited Flooding Risk. High Swim Risk. Friday... Limited Non Thunderstorm Wind Risk. High Swim Risk. Saturday... High Swim Risk. DISCUSSION: A low pressure system will move through the region Thursday through Friday. This system will produce gusty northeast winds in excess of 30 mph, along with rain and scattered thunderstorms. Thunderstorms will be possible mainly south of the I-80 corridor Thursday afternoon and evening. A few strong storms with gusty winds and hail are possible, especially farther south into central Illinois. A long duration of gusty northeast winds and high waves will cause dangerous conditions for anyone caught in the lake through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-271630- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1129 AM CDT Wed May 26 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday into Friday... Gale force winds and very hazardous waves are likely. Saturday... Hazardous conditions for small craft are likely. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:46 AM CDT | Gale Watch | LOT | 42 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.